Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Sep 2, 2021, 6:13 PM MDT for Salt Lake County, Utah. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2021, 6:13 PM MDT (00:13 UTC)
- Expired
- Sep 2, 2021, 6:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.50 in
- Wind
- 55
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 79 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 6:15 PM MDT | HAIL 0.75 | 4 Se Salt Lake City, UT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 942 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2400 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
999
WWUS85 KSLC 030013
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
613 PM MDT Thu Sep 2 2021
UTZ104-105-108-110-111-030045-
Salt Lake Valley UT-Wasatch Back UT-Northern Wasatch Front UT-
Wasatch Mountains I-80 North UT-Wasatch Mountains South of I-80 UT-
613 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of central Salt Lake...
southeastern Davis...southwestern Morgan and western Summit Counties
through 645 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm over
Canyon Rim, or near Salt Lake City, moving northeast at 25 mph. Wind
gusts to 51 mph and dime sized hail have already been observed with
this storm.
HAZARD...Wind gusts to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, Bountiful, West
Jordan, Taylorsville, Cottonwood Heights, Midvale, Holladay, South
Salt Lake, North Salt Lake, Centerville, Woods Cross, Summit Park,
Millcreek, Mill Creek Canyon, Cottonwood West, East Canyon State Park
and Emigration Canyon.
This includes the following highways...
Interstate 15 between mile markers 296 and 316.
Interstate 80 in Utah between mile markers 115 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4056 11185 4069 11207 4103 11176 4086 11148
TIME...MOT...LOC 0012Z 219DEG 21KT 4074 11185
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
$$
MTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Sep 2, 3:49 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Sep 2, 3:49 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 349 PM MDT Thu Sep 2 2021 .SYNOPSIS...A trough moving into the northern Great Basin this evening will provide dynamics to produce some thunderstorms, possible strong over northwest Utah. Isolated thunderstorms over higher terrain and of central and southern Utah will end this evening. In the wake of this system, Friday through Labor Day weekend, a drier air mass will build into the state. && .SHORT TERM (Through 12Z Sunday)...While isolated to scattered thunderstorms are forecast to occur over the southern and central mountains this afternoon and evening, they are mainly be driven by a moist environment and solar heating. With very little dynamics these storms are expected to be pulse type storms with short life times and maybe some bring heavy rain. However, across northern Utah dynamics associated with an approaching trough will help spawn some thunderstorms which could be severe due to increasing shear and mid-level lapse rates over 9C between 23Z and 03Z this evening in a swath from about Dugway to SW Wyoming. Despite rather high surface dew points, the SPC Mesoscale forecasts a CAPE downdraft to be over 1200, so gusty winds are quite likely with any storm. High resolution models are also in good agreement with development of some thunderstorms, but they do show some variation in the tracks. The highest confidence for seeing thunderstorms this afternoon into this evening will be from northeastern Tooele County through northern Salt Lake County and Davis County. An area 50 miles on either side of this have a threat of thunderstorms but it will be more of a slight chance. As mentioned earlier, the reason for the thunderstorms in northern Utah is an approaching trough. This trough will move across northern Utah and southwest Wyoming early Friday and then southward across the remainder of the CWA through the afternoon. Temperatures will be about 5 degrees below normal across the north and central portions tomorrow while the south will be near or just slightly below normal. The ridge will build in across the region this weekend with temperatures warming to near normal by Saturday. Dry conditions will prevail. .LONG TERM (After 12z Sunday)...High confidence remains in a ridge centered near the California/Nevada border for the end of the weekend. The retrogression westward will essentially be done with by then. Through Tuesday, conditions are likely to remain largely unchanged, with temperatures reaching up to 5F warmer than average. Slightly higher heights are indicated by deterministic guidance and by nearly 90% of GEFS, EPS, and CMCE ensemble members Tuesday. That won't likely affect conditions much, with maybe another degree or so added on to high temperatures. The ridge is likely to slide over Utah Wednesday. That could coincide with the warmest conditions of the week, with highs of 5-10 warmer than average. It's expected to slide near the Four Corners or even further east Thursday. Synoptic winds will become southerly with increasing moisture advection into southern Utah. The deterministic and ensemble consensus is that convection may be largely limited to higher elevations Thursday, followed by increased deep moisture advection and therefore, better shower and thunderstorm chances Friday. && .AVIATION...KSLC...Scattered showers and thunderstorms, resulting in gusty, erratic winds are possible through 03Z. There is uncertainty in prevailing wind direction, but thinking northwest flow will prevail from roughly 23Z-03Z. Confidence increases in south/southeast flow after. Clouds will decrease going into Friday. Largely clear skies are expected though the daytime with northwest flow starting between 17Z-18Z. REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and thunderstorms are likely along and east of the I-15 corridor through 03Z. Gusty and erratic winds are the main threat. A shower or thunderstorm overhead could result in MVFR ceilings or visibility. Clouds will diminish going into Friday, with largely clear conditions through the day. && .FIRE WEATHER...Enough moisture remains for isolated to scattered thunderstorms this afternoon and evening over the higher terrain and adjacent eastern valleys of central and southern Utah. Also some thunderstorms will occur over northern Utah into this evening. Some showers could occur over the Uintas Friday afternoon, but then warmer and dry conditions are expected for the weekend through middle of next week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Struthwolf LONG TERM...Wilson AVIATION...Wilson FIRE WEATHER...Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 2, 3:54 PM MDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 354 PM MDT Thu Sep 2 2021 UTZ101>131-WYZ021-032200- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 354 PM MDT Thu Sep 2 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected across northern Utah and then central and southern Utah across the higher terrain and adjacent valleys. Expect the threat of heavy rain for central and southern Utah with gusty winds and small hail across northern Utah. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Sep 2, 4:35 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
435 PM MDT Thu Sep 2 2021
UTZ112>114-022300-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
Western Uinta Mountains UT-
435 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of southwestern
Duchesne County through 500 PM MDT...
At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Fruitland, or 15 miles west of Duchesne, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Duchesne, Starvation Reservoir and Utahn.
This includes the following highways...
US Route 40 between mile markers 66 and 88.
Utah Route 35 between mile markers 47 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4004 11078 4031 11077 4033 11036 3998 11039
TIME...MOT...LOC 2234Z 273DEG 15KT 4013 11068
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MTSpecial weather statement, Sep 2, 4:38 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
438 PM MDT Thu Sep 2 2021
UTZ125-128-022315-
South Central Utah UT-Southern Mountains UT-
438 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of south central
Garfield County through 515 PM MDT...
At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Escalante, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Escalante.
This includes Utah Route 12 between mile markers 43 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3767 11186 3785 11178 3783 11146 3757 11154
TIME...MOT...LOC 2237Z 284DEG 8KT 3775 11171
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MTSpecial weather statement, Sep 2, 4:40 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
440 PM MDT Thu Sep 2 2021
UTZ101-022315-
Great Salt Lake Desert and Mountains UT-
440 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of southeastern Tooele
County through 515 PM MDT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dugway English Village, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dugway English Village and Skull Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4013 11285 4028 11297 4050 11264 4021 11251
TIME...MOT...LOC 2240Z 237DEG 19KT 4025 11284
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MTSpecial weather statement, Sep 2, 5:52 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
552 PM MDT Thu Sep 2 2021
UTZ101-102-105-106-110-111-030015-
Salt Lake Valley UT-Utah Valley UT-Wasatch Mountains I-80 North UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
Wasatch Mountains South of I-80 UT-
552 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of western Wasatch...
Salt Lake...northwestern Utah and east central Tooele Counties
through 615 PM MDT...
At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cedar Fort, or 13 miles southeast of Tooele, moving northeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, Tooele, West Jordan,
Taylorsville, South Jordan, Lehi, Draper, Riverton, Pleasant Grove,
Cottonwood Heights, Midvale, Holladay, American Fork, South Salt
Lake, Herriman, Eagle Mountain and Alpine.
This includes the following highways...
Interstate 15 between mile markers 278 and 309.
Interstate 80 in Utah between mile markers 116 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4018 11212 4055 11247 4085 11178 4052 11154
TIME...MOT...LOC 2352Z 221DEG 10KT 4037 11216
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MTSpecial weather statement, Sep 2, 5:58 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
558 PM MDT Thu Sep 2 2021
UTZ101-104-105-110-030030-
Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-Great Salt Lake Desert and Mountains UT-
558 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of northwestern Salt
Lake...Davis and northeastern Tooele Counties through 630 PM MDT...
At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Great Salt Lake South of the Causeway, or 19 miles
northwest of West Valley City, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salt Lake City, West Valley City, Layton, Bountiful, Farmington, Hill
Air Force Base, Clearfield, Kaysville, Syracuse, Clinton, North Salt
Lake, Centerville, Woods Cross, Riverdale, West Bountiful, Salt Lake
City International Airport, Great Salt Lake South of the Causeway,
Magna, West Point and Sunset.
This includes the following highways...
Interstate 15 between mile markers 309 and 337.
Interstate 80 in Utah between mile markers 105 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4071 11208 4077 11223 4079 11239 4094 11259
4116 11200 4081 11179
TIME...MOT...LOC 2358Z 244DEG 27KT 4088 11228
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MTSpecial weather statement, Sep 2, 6:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
613 PM MDT Thu Sep 2 2021
UTZ104-105-108-110-111-030045-
Salt Lake Valley UT-Wasatch Back UT-Northern Wasatch Front UT-
Wasatch Mountains I-80 North UT-Wasatch Mountains South of I-80 UT-
613 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of central Salt Lake...
southeastern Davis...southwestern Morgan and western Summit Counties
through 645 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm over
Canyon Rim, or near Salt Lake City, moving northeast at 25 mph. Wind
gusts to 51 mph and dime sized hail have already been observed with
this storm.
HAZARD...Wind gusts to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, Bountiful, West
Jordan, Taylorsville, Cottonwood Heights, Midvale, Holladay, South
Salt Lake, North Salt Lake, Centerville, Woods Cross, Summit Park,
Millcreek, Mill Creek Canyon, Cottonwood West, East Canyon State Park
and Emigration Canyon.
This includes the following highways...
Interstate 15 between mile markers 296 and 316.
Interstate 80 in Utah between mile markers 115 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4056 11185 4069 11207 4103 11176 4086 11148
TIME...MOT...LOC 0012Z 219DEG 21KT 4074 11185
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MTThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:29 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake | 31 min |
| Sep 2, 6:59 PM MDT | Special Weather Statement | SLC | Morgan | 31 min |
| Sep 2, 7:31 PM MDT | Special Weather Statement | SLC | Summit | 29 min |
| Sep 2, 7:49 PM MDT | Severe Thunderstorm Warning | SLC | Rich, Summit | 26 min |
| Sep 2, 8:15 PM MDT | Special Weather Statement | SLC | Uinta | 30 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.